Category: 

What are the Signs of Morphine Addiction?

Article Details
  • Written By: Sherri McKelvey
  • Edited By: Angela B.
  • Last Modified Date: 19 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Snake charmers get snakes to “dance” because of the movement of their flute-like instruments, not their music.  more...

December 4 ,  1945 :  The United States Senate approved of US participation in the United Nations.  more...

Morphine is a highly addictive narcotic. As time goes on, a person who continues to take morphine develops a tolerance, requiring increasingly higher doses to achieve the same effect. This tolerance makes it difficult to assess whether the person taking higher levels of morphine just requires more medication for the intended pain relief or if a true addiction has occurred. When assessing whether a morphine addiction does exist, the observer should check for emotional, behavioral and physical signs.

The emotional signs that may correlate with morphine addiction include hallucinations, an extreme sense of well being, anxiety, abnormal thinking and apprehension. Someone who gets easily agitated in the presence of something that should not cause such a reaction is also showing signs of morphine addiction. The tricky part of such emotional signs is that they sometimes mimic the signs of other health issues, including anxiety and depression.

Changes in mood and changes in social behavior among family, friends and co-workers are behavioral signs of morphine addiction. The morphine user may also begin telling lies. For example, a person who is addicted may claim to have lost a prescription so he can get another one, or go to multiple doctors to obtain several prescriptions. Stealing is also an indicator that a person is addicted, because an addicted person may need money to support his craving for morphine.

Ad

There are numerous physical signs of morphine addiction. A morphine addict may have double vision or blurred vision, involuntary movements of the eyeball, or "pinpoint" pupils. Other physical symptoms may include sweating, chills, dizziness and slurred speech. A person may also have more severe symptoms such as fainting, tremors and seizures. A person who is injecting morphine will also have numerous needle marks on his body.

When a person is coming off morphine, medical supervision in a detoxification facility is preferred. During the process of detoxification, a person will go through morphine addiction withdrawal symptoms. These symptoms include dilated pupils, sweating, restless sleep, twitching, muscle spasms and kicking movements, restlessness and a runny nose. These symptoms reach their peak between 36 and 72 hours after taking the last dose of morphine.

At one time, morphine was thought of as a cure for opium addiction, but that is no longer the case. Physicians use morphine to treat physical symptoms such as pain control and cough suppression. It also treats emotional disorders such as anxiety and is good for relieving fears because of its euphoric properties.

Ad

You might also Like

Recommended

Discuss this Article

bear78
Post 3

@MikeMason-- I'm not a doctor but I have been on opiates including morphine before.

I think there is a difference between physical dependence on a drug and psychological dependence. I think that the latter is addiction. Physical dependence and some issues while withdrawing is unavoidable. But if you're experience psychological problems like depression and aggression when trying to quit, and seek the drug at all costs, that's real addiction. Addition treatment and therapy will probably be necessary in that case.

stoneMason
Post 2

I'm on morphine sulfate (100mg/daily) for pain, it is prescribed to me by my doctor. I tried to lower my dose and quit, but the pain was unbearable, so I am taking it again. Am I addicted?

SteamLouis
Post 1

I didn't know that I was addicted to morphine pills until I stopped taking them and had a bunch of withdrawal symptoms.

I couldn't sleep, I felt nauseated and sick constantly. I would shiver one minute and sweat the next. It was horrible and it continued like this for three weeks.

I think morphine causes dependence very quickly. I didn't realize I had become reliant on it until it was too late.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email